Statins, neuromuscular degenerative disease and an amyotrophic lateral sclerosis-like syndrome: an analysis of individual case safety reports from vigibase.
BACKGROUND: The WHO Foundation Collaborating Centre for International Drug Monitoring (Uppsala Monitoring Centre [UMC]) has received many individual case safety reports (ICSRs) associating HMG-CoA reductase inhibitor drug (statin) use with the occurrence of muscle damage, including rhabdomyolysis, and also peripheral neuropathy. A new signal has now appeared of disproportionally high reporting of upper motor neurone lesions.
AIM AND SCOPE: The aim of this paper is to present the upper motor neurone lesion cases, with other evidence, as a signal of a relationship between statins and an amyotrophic lateral sclerosis (ALS)-like syndrome. The paper also presents some arguments for considering that a spectrum of severe neuromuscular damage may be associated with statin use, albeit rarely. The paper does not do more than raise the signal for further work and analysis of what must be regarded as a potentially very serious and perhaps avoidable or reversible adverse reaction, though it also suggests action to be taken if an ALS-like syndrome should occur in a patient using statins.
METHODS: The 43 reports accounting for the disproportional reports in Vigibase (the database of the WHO Programme for International Drug Monitoring) are summarised and analysed for the diagnosis of an ALS-like syndrome. The issues of data quality and potential reporting bias are considered.
RESULTS: 'Upper motor neurone lesion' is a rare adverse event reported in relationship to drugs in Vigibase (a database containing nearly 4 million ICSRs). Of the total of 172 ICSRs on this reported term, 43 were related to statins, of which 40 were considered further: all but one case was reported as ALS. In 34/40 reports a statin was the sole reported suspected drug. The diagnostic criteria were variable, and seven of the statin cases also had features of peripheral neuropathy. Of a total of 5534 ICSRs of peripheral neuropathy related to any drug in Vigibase, 547 were on statins. The disproportional reporting of statins and upper motor neurone lesion persisted after age stratification, and such disproportionality was not seen for statins and Parkinson's disease, Alzheimer's disease, extrapyramidal disorders, or multiple sclerosis-like syndromes.
DISCUSSION: Because the cases were sometimes atypical we propose the use of the term 'ALS-like syndrome' and speculate whether this is part of a spectrum of rare neuromuscular damage. The diagnosis of ALS is often problematic, and the insidiousness and chronicity of the disease make causality with a drug difficult to assess. The disproportionally high reporting makes this an important signal nevertheless, since ALS is serious clinically and statins are so widely used. Wide use of the statins also makes a chance finding more probable, but is unlikely to cause disproportional reporting when there are no obvious biases identified.
CONCLUSION: We emphasise the rarity of this possible association, and also the need for further study to establish whether a causal relationship exists. We do advocate that trial discontinuation of a statin should be considered in patients with serious neuromuscular disease such as the ALS-like syndrome, given the poor prognosis and a possibility that progression of the disease may be halted or even reversed.
|投稿者||Edwards, I Ralph; Star, Kristina; Kiuru, Anne|
|組織名||The WHO Foundation Collaborating Centre for International Drug Monitoring, the;Uppsala Monitoring Centre (UMC), Uppsala, Sweden. firstname.lastname@example.org|